Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

May 8, 2012Carroll County, Floyd County, Virginia

NWS Blacksburg, VA issued this special weather statement at May 8, 2012, 4:12 PM EDT for Carroll County, Floyd County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 4:12 PM EDT (20:12 UTC)
Expired
May 8, 2012, 5:15 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA

Counties Carroll County, VA, Floyd County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WWUS81 KRNK 082012
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE MAY 8 2012

NCZ002-003-VAZ014>017-032-033-082115-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-MONTGOMERY 
VA-PATRICK VA-SURRY NC-
412 PM EDT TUE MAY 8 2012

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
FRANKLIN...GRAYSON...MONTGOMERY...PATRICK AND SURRY COUNTIES...

AT 408 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS LOCATED ALONG 
A LINE FROM 7 MILES SOUTHWEST OF PILOT TO ENNICE...MOVING EAST AT 25 
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
MAY FALL FROM THESE SHOWERS...AND CAN CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THESE SHOWERS WILL BE NEAR CUMBERLAND KNOB...AND DUGSPUR AROUND 420
PM...PILOT...ALUM RIDGE...AND LOW GAP AROUND 425 PM...GLADESBORO...
AND FANCY GAP AROUND 430 PM...WILLIS...AND LAMBSBURG AROUND 435 PM
AND TERRYS FORK AROUND 440 PM.

LAT...LON 3651 8106 3693 8064 3697 8055 3701 8056
      3707 8050 3710 7989 3646 8050

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 8, 3:38 PM EDT, 34 minutes earlier.

Area forecast discussion, May 8, 3:38 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE MAY 8 2012

.SYNOPSIS...
A COOL FRONT WILL MOVE EAST THROUGH THE MOUNTAINS TONIGHT...AND
CONTINUE EAST ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA
ON WEDNESDAY. THIS FRONT WILL BE PRECEDED AND ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD EAST
INTO THE REGION BEHIND THE FRONT WEDNESDAY NIGHT INTO THURSDAY...
BRINGING A RETURN TO DRY AND MILD WEATHER FOR THE REST OF THE
WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 PM EDT TUESDAY...

AN UPPER LEVEL TROUGH WILL SWING FROM THE NORTHERN PLAINS TO THE
GREAT LAKES OVERNIGHT. THIS WILL HELP PUSH A COLD FRONT CLOSER TO
THE AREA AND OVER THE SOUTHERN OHIO VALLEY TONIGHT. THE BULK OF THE
STORMS WILL REMAIN WITH THE SURFACE LOW OVER NEW ENGLAND...THEN
TRANSFERS TO THE MID ATLANTIC COASTAL PIEDMONT WHERE HEATING WILL BE
MAXIMIZED NEAR A LEE TROUGH THIS AFTERNOON AND EVENING. CONVECTION
TO THE EAST WILL LIMIT THE CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER THE AREA OVERNIGHT. HOWEVER...THERE IS STILL A SMALL CHANCE A
SHOWERS WILL DEVELOP AND PASS OVER THE AREA THROUGH THE OVERNIGHT
HOURS.

THE FRONT WILL SWING ACROSS THE REGION TOMORROW TO CONTINUE THE
THREAT FOR SCATTERED SHOWERS. MOST OF THE STRONGER SHOWERS WILL
REMAIN EAST OF THE AREA...THEREFORE WILL ONLY CARRY A CHANCE. BY
SUNSET TOMORROW EVENING...FLOW BECOMES NORTHWESTERLY AND COOLER
DRIER AIR WILL ENCOMPASS THE REGION. A SECONDARY AND/OR DEW POINT
FRONT WILL ACCOMPANY THE UPPER LEVEL TROUGH WEDNESDAY NIGHT. SO
UNTIL THIS DRIER AIR COMES INTO THE AREA TOMORROW NIGHT...EXPECT
GRAY CONDITIONS WITH PASSING SHOWERS AND MOSTLY CLOUDY SKIES.

WENT A LITTLE WARMER ON OVERNIGHT TEMPERATURES WITH THE FRONT STILL
TO OUR WEST TONIGHT. DEW POINTS THIS AFTERNOON RUNNING IN THE U50S
TO L60S. THIS IS SIMILAR TO WHAT I HAVE FOR LOWS. THE COLD FRONT
AND/OR SHOWERS COME IN EARLY TOMORROW. MOUNTAIN TEMPERATURES MAY
REMAIN IN THE 60S WHILE THE EAST COULD SEE M/U 70S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 335 PM EDT TUESDAY...

COOL FRONT EXPECTED TO BE SOUTHEAST OF THE BLACKSBURG FORECAST
AREA EARLY WEDNESDAY EVENING...BUT APPROACHING UPPER TROF AXIS AND
WEAK WAVE RIDING NORTHEAST ALONG THE FRONT MAY BE SUFFICIENT TO
MAINTAIN WESTERN EDGE OF MAIN CANOPY OF SHOWERS FROM LYNCHBURG TO
DANVILLE INTO MID EVENING. OTHERWISE...EXPECT GRADUAL CLEARING EAST
OF THE BLUE RIDGE AS UPPER TROF PASSES OVER AND TO THE EAST OF
THE AREA AND AS DOWNSLOPING COMPONENT INCREASES IN ADVANCE OF
APPROACHING SURFACE RIDGE.

HOWEVER...UPSLOPING COLD ADVECTION WINDS ACROSS THE WESTERN FLANKS
OF THE APPALACHIANS SHOULD MAINTAIN A GOOD AMOUNT OF CLOUD COVER
ACROSS THE WESTERN MOUNTAINS THROUGH MUCH OF THE NIGHT INTO AT
LEAST THE FIRST PART OF THURSDAY...WITH EVEN THE POSSIBILITY OF A
FEW WIDELY SCATTERED LIGHT SHOWERS...ESPECIALLY ACROSS THE HIGHER
TERRAIN OF GREENBRIER COUNTY WV.

GOOD MIXING WIND THROUGHOUT WEDNESDAY NIGHT SHOULD MAINTAIN A
FAIRLY UNIFORM SPREAD OF TEMPERATURES...MAINLY 40S IN THE
MOUNTAINS TO LOWER 50S EAST OF THE BLUE RIDGE. CONTINUED UPSLOPING
CLOUDS ACROSS THE WEST SHOULD HOLD DAYTIME HIGHS ON THURSDAY TO
UPPER 50S TO MID 60S...BUT WITH TEMPERATURES LIKELY TO REACH THE
LOWER TO MID 70S EAST OF THE BLUE RIDGE WHERE DOWNSLOPING WILL
HELP MAINTAIN CLEAR SKIES WITH STRONG INSOLATION.

SURFACE RIDGE WILL ARRIVE OVER THE AREA LATER THURSDAY NIGHT...THEN
LINGER THROUGH FRIDAY NIGHT...BRINGING CLEARING SKIES TO THE
WESTERN MOUNTAINS. GOOD RADIATIONAL POTENTIAL WILL SET UP OVER THE
AREA BOTH THURSDAY AND FRIDAY NIGHT AS WEAK GRADIENT ALLOWS FOR
RAPID EVENING DECOUPLING OF BOUNDARY LAYER. CALM WINDS AND DRY AIR
SHOULD SUPPORT OVERNIGHT LOWS IN THE 30S IN MANY OF THE MOUNTAIN
VALLEYS...WITH UPPER 30S TO MID 40S LIKELY ELSEWHERE. STRONG
INSOLATION ON FRIDAY IN ALL AREAS SHOULD ASSURE THAT DESPITE COOL
START...AFTERNOON READINGS SHOULD CLIMB WELL INTO THE 60S IN MOST
MOUNTAIN AREAS...WITH 70S ACROSS THE PIEDMONT.

MOS GUIDANCE THROUGH THE SHORT TERM PERIOD QUITE CONSISTENT...AND
GENERALLY ACCEPTED WITH ONLY SUBTLE TWEAKS NEEDED TO REFLECT LOCAL
CLIMATOLOGICAL BIASES DRIVEN MAINLY BY TOPOGRAPHY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 335 PM EDT TUESDAY...

SURFACE RIDGE FORECAST TO DRIFT EAST OF THE FORECAST AREA OVER THE
WEEKEND BEFORE BECOMING ANCHORED OFF THE MID ATLANTIC COAST EARLY
NEXT WEEK. APPROACH OF VERY BROAD LOWER LATITUDE TROF WILL ALLOW
FOR BACKING OF UPPER FLOW AS LOWER TROPOSPHERIC WINDS BACK INTO AN
UPSLOPE EASTERLY COMPONENT FROM OFF THE ATLANTIC. INCREASING
TROPOSPHERIC MOISTURE AND PROXIMITY OF NEXT APPROACHING COOL
FRONT...THAT WILL LIKELY BECOME NEARLY STATIONARY OVER/NEAR THE
FORECAST AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK WARRANTS A
SLOW INCREASE IN THREAT FOR PRECIPITATION THROUGH THE LONG TERM
PERIOD...FIRST ACROSS THE MOUNTAINS AND EASTERN FLANKS OF THE BLUE
RIDGE...BEFORE SPREADING EAST ACROSS THE PIEDMONT.

WITH DRY AIR IN PLACE...AT LEAST INITIALLY...CREATION OF IN-SITU
COOL WEDGE LIKELY WITH ONSET OF ANY RAINFALL...SO ANY THREAT OF
THUNDER WILL LIKELY BE ELEVATED AND RELATIVELY ISOLATED IN
NATURE...SO SEVERE THREAT THREAT APPEARS TO BE QUITE MINIMAL
THROUGH THE LONG TERM PERIOD.

TEMPERATURES THROUGH THE PERIOD WILL BE HIGHLY PROBLEMATIC AND
DEPENDENT ON CLOUD COVER AND ARRIVAL OF PRECIPITATION. AS WOULD BE
EXPECTED WITH A SLUGGISH LOW LATITUDE PSEUDO-CLOSED FEATURE...LONGER
RANGE MODELS SOMEWHAT DIVERGENT IN TIMING/MOVEMENT OF SURFACE AND
UPPER FEATURES...ALTHOUGH GFS AND ECMWF NOT AS DISPARATE AS
PREVIOUS RUNS.

WITH THE ABOVE IN MIND...UTILIZED HPC GRIDS FOR MUCH OF THE LONG
TERM PERIOD...MAKING ONLY SUBTLE MODIFICATIONS TO REFLECT TYPICAL
THERMAL BIASES.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 100 PM EDT TUESDAY...

AREAL COVERAGE OF SHOWERS FADED DURING THE LATE MORNING AS THE BEST
JET DYNAMICS MOVED NORTH. INTERMITTENT SHOWERS WILL REMAIN THROUGH
THE AFTERNOON AS THE COLD FRONT TO THE WEST GETS CLOSER TO THE
REGION. ABUNDANT CLOUD COVER LIMITING INSTABILITIES THROUGH EARLY
THIS AFTERNOON. HOWEVER...THERE ARE A FEW BREAKS DEVELOPING ACROSS
SE WV/SW VA EARLY THIS AFTERNOON. THESE BREAKS SHOULD ALLOW CEILING
TO LIFT TO LOW-END VFR. ISOLATED THUNDERSTORMS POSSIBLE BUT NOT
CONFIDENCE TO KEEP IN TAFS THIS AFTERNOON.

SURFACE COLD FRONT WILL CROSS THE MTNS TONIGHT AND THEN MOVE EAST
THROUGH THE PIEDMONT OF VA/NC ON WEDNESDAY WITH ADDITIONAL SHRA/TSRA
EAST OF THE MTNS WEDNESDAY. HIGH PRESSURE WILL THEN BUILD OVER THE
AREA FOR THURSDAY THROUGH SATURDAY.

WIDESPREAD MVFR/IFR CONDITIONS ANTICIPATED THROUGH THE TAF PERIOD
PER ABUNDANT CLOUD COVER...SHOWERS...THUNDERSTORMS ASSOCIATED WITH
FRONTAL PASSAGE. VFR CONDITIONS EXPECTED FOR THURSDAY THROUGH
SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...RCS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...RCS
Hazardous weather outlook, May 8, 11:31 AM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 AM EDT TUE MAY 8 2012

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>045-091545-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-
MONROE-GREENBRIER-
1131 AM EDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-059-091545-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1131 AM EDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 8, 3:04 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE MAY 8 2012

NCZ001-002-VAZ012>017-082000-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-GRAYSON VA-MONTGOMERY VA-
PULASKI VA-WYTHE VA-
304 PM EDT TUE MAY 8 2012

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...CARROLL...
FLOYD...GRAYSON...MONTGOMERY...PULASKI AND WYTHE COUNTIES...

AT 259 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS LOCATED ALONG
A LINE FROM MAX MEADOWS TO 5 MILES NORTHEAST OF LANSING...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE SHOWERS
ARE INTENSIFYING...AND MAY DEVELOP INTO THUNDERSTORMS BEFORE 4 PM.

THESE SHOWERS WILL BE NEAR GRAHAMS FORGE AROUND 310 PM...BRIDLE CREEK
AROUND 315 PM...IVANHOE...SPRING VALLEY...SPRING VALLEY...AND PINEY
CREEK AROUND 320 PM...SCOTTVILLE AROUND 325 PM...DRAPER AROUND 330
PM...ALLISONIA AND AND BYLLESBY AROUND 335 PM.

LAT...LON 3700 8096 3704 8035 3656 8088 3655 8091
      3652 8092 3641 8104 3644 8109 3642 8114
      3644 8116 3642 8118 3648 8154

16
Special weather statement, May 8, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE MAY 8 2012

NCZ002-003-VAZ014>017-032-033-082115-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-MONTGOMERY
VA-PATRICK VA-SURRY NC-
412 PM EDT TUE MAY 8 2012

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
FRANKLIN...GRAYSON...MONTGOMERY...PATRICK AND SURRY COUNTIES...

AT 408 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS LOCATED ALONG
A LINE FROM 7 MILES SOUTHWEST OF PILOT TO ENNICE...MOVING EAST AT 25
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
MAY FALL FROM THESE SHOWERS...AND CAN CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR CUMBERLAND KNOB...AND DUGSPUR AROUND 420
PM...PILOT...ALUM RIDGE...AND LOW GAP AROUND 425 PM...GLADESBORO...
AND FANCY GAP AROUND 430 PM...WILLIS...AND LAMBSBURG AROUND 435 PM
AND TERRYS FORK AROUND 440 PM.

LAT...LON 3651 8106 3693 8064 3697 8055 3701 8056
      3707 8050 3710 7989 3646 8050

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:04 PM EDTSpecial Weather StatementRNKCarroll, Grayson, City of Galax56 min
May 8, 4:59 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington61 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.